California, 2010

Winter Storm in California, April 4 to 5, 2010

April 4 to 5, 2010 · NWS STO · 6 events in 6 counties and zones

A winter storm brought snow down into the Sierra Nevada foothills.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A winter storm brought snow down into the Sierra Nevada foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 4, 8:00 AM PST, 3 hours earlier.

Area forecast discussion, Apr 4, 8:00 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PDT SUN APR 4 2010

.DISCUSSION...
UPPER LEVEL TROUGH DIGGING OFF THE WEST COAST THIS MORNING AS 120 KT
JET DIVES DOWN THE BACKSIDE OF THE TROUGH. THE TROUGH AND COLD UPPER
LEVEL LOW PRESSURE SYSTEM WITH ASSOCIATED COLD FRONT WILL BRING A
WET...WINDY AND COOL EASTER TO INTERIOR NORTHERN CALIFORNIA.
PRECIPITATION IS STARTING TO FALL IN SHASTA COUNTY THIS MORNING WITH
A MIXTURE OF RAIN AND SNOW REPORTED AROUND 2500 FEET NEAR SIMS.
PRECIPITATION IS EXPECTED TO INCREASE DURING THE DAY TODAY AS THE
ASSOCIATED COLD FRONT APPROACHES THE AREA. THE FRONT IS EXPECTED TO
MOVE INTO THE AREA THIS AFTERNOON INTO EVENING BRINGING PERIODS OF
MODERATE TO HEAVY PRECIPITATION...ESPECIALLY OVER THE MOUNTAINS.
SOUTHERLY WINDS WILL ALSO INCREASE DURING THE DAY AHEAD OF THE
FRONT.  MFR-SAC SURFACE PRESSURE GRADIENT HAS INCREASED TO AROUND 11
MB AND MFR-RDD AROUND 8 MB THIS MORNING. THIS IS BRINGING SOUTHERLY
WINDS AROUND 20 MPH IN THE NORTHERN SACRAMENTO VALLEY AND AROUND
CHICO  THIS MORNING. THE GRADIENT IS EXPECTED TO SPREAD SOUTH DURING
THE DAY TODAY SO THE WIND ADVISORY LOOKS GOOD FOR NOW.  SOUTHERLY
WINDS AROUND 35-45 KTS AROUND 2000 TO 4000 FEET ON THE VAD WIND
PROFILERS ON KDAX AND BBX THIS MORNING. THESE WINDS WILL BRING GUSTY
WINDS TO THE VALLEY AND BREEZY AND GUSTY WINDS TO THE HIGHER
TERRAIN. 700 MB DROP DOWN TO AROUND -12 DEG C AND 850 MB
TEMPERATURES AROUND -2 DEGREES ALONG WITH 1000-500 MB THICKNESSES
DECREASING TO AROUND 5310M MONDAY MORNING BEHIND THE FRONT. THIS
WILL DROP SNOW LEVELS TO AROUND 2000 FEET BY MONDAY MORNING BEHIND
THE COLD FRONT. THIS WILL BRING SNOW TO THE FOOTHILLS.  SHOWERS ARE
EXPECTED ON MONDAY WITH COLD UNSTABLE AIR BEHIND THE FRONT AND THE
TROUGH MOVING THROUGH THE AREA. 500 MB TEMPERATURES AROUND -32 DEG C
ON MONDAY AND LOCAL WRF SHOWS CAPES AROUND 400 J/KG IN THE VALLEY SO
MAY NEED TO ADD IN THE POSSIBILITY OF THUNDERSTORMS FOR MONDAY
AFTERNOON. COOL CLOUDY EASTER DAY TODAY WITH TEMPERATURES WILL BE
AROUND 10 TO 20 DEGREES BELOW NORMAL WITH HIGHS IN THE 50S IN THE
VALLEYS AND 30S IN THE MOUNTAINS. THIS MORNING GOT OFF TO A CHILLY
START...ESPECIALLY FOR RED BLUFF WHICH HAD A RECORD LOW BROKEN WITH
33 DEGREES THIS MORNING. TEMPERATURES WILL REMAIN BELOW NORMAL ON
MONDAY AND BEGIN TO WARM UP ON TUESDAY INTO THE 60S IN THE VALLEY
AND 40S IN THE MOUNTAINS AS HIGH PRESSURE BEGINS TO BUILD OVER THE
REGION. WEDNESDAY SHOULD BE A NEAR NORMAL SPRING DAY WITH
TEMPERATURES UP INTO THE LOWER 70S IN THE VALLEY AND 50S IN THE
MOUNTAINS AS THE RIDGE AXIS OF HIGH PRESSURE IS OVER THE AREA. HSO

.EXTENDED DISCUSSION (THURSDAY THROUGH SUNDAY)...UPPER RIDGE OVER
THE REGION DURING THE MIDDLE OF THE WEEK FORECAST TO FLATTEN BY LATE
WEEK AS A SERIES OF SYSTEMS MOVE OVER THE RIDGE INTO THE PACIFIC
NORTHWEST. LONGWAVE UPPER TROUGH FORECAST BY THE EXTENDED MODELS TO
REDEVELOP OFF THE WEST COAST NEXT WEEKEND... HOWEVER DETAILS DIFFER
AMONG THE VARIOUS MODEL RUNS SO WILL CONTINUE THE TREND IN THE
FORECAST TOWARD A POTENTIAL RETURN TO COOLER AND MORE UNSETTLED
WEATHER ACROSS THE REGION.

&&

.AVIATION...VFR CONDS THROUGH 18Z. MVFR CONDS WITH LCL IFR CONDS
DVLPG HYR TRRN AFT 18Z WITH MVFR CONDS DVLPG IN THE CNTL VLY 00Z-06Z
MON AS COLD PAC WX SYS MVS INLAND. CHANCE OF PRECIPITATION SPREADS
SOUTH THROUGH THE DAY WITH RAIN LIKELY DOWN TO ABOUT I-80 BY 00Z
MON. INCREASING SLY WIND GUSTS 30-40 KTS 18Z TODAY-06Z MON.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM PDT MONDAY
   ABOVE 2000 FEET FOR THE MOTHERLODE...NORTHEAST
   FOOTHILLS/SACRAMENTO VALLEY...WEST SLOPE NORTHERN SIERRA
   NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK.
...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM PDT MONDAY
   ABOVE 2000 FEET FOR THE BURNEY BASIN / EASTERN SHASTA
   COUNTY...CLEAR LAKE/SOUTHERN LAKE COUNTY...MOUNTAINS SOUTHWESTERN
   SHASTA COUNTY TO NORTHERN LAKE COUNTY...SHASTA LAKE AREA /
   NORTHERN SHASTA COUNTY.
...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING
   CARQUINEZ STRAIT AND DELTA...NORTHERN SAN JOAQUIN
   VALLEY...SOUTHERN SACRAMENTO VALLEY.
...WIND ADVISORY FROM NOON TODAY TO 9 PM PDT THIS EVENING CENTRAL
   AND NORTHERN SACRAMENTO VALLEYS.

&&
Hazardous weather outlook, Apr 4, 4:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
500 AM PDT SUN APR 4 2010

CAZ013>019-063-064-066>069-051400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
500 AM PDT SUN APR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

COLD FRONT WILL MOVE ACROSS NORTHERN CALIFORNIA TODAY AND
TONIGHT...BRINGING MODERATE TO HEAVY PRECIPITATION AT TIMES AS WELL
AS GUSTY WINDS AND LOWER ELEVATION SNOW TO THE REGION.
THEREFORE...WINTER WEATHER PRODUCTS AND WIND ADVISORIES ARE IN PLACE.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

COLD TROUGH OF LOW PRESSURE WILL REMAIN OVER THE REGION ON
MONDAY...WITH THE THREAT OF SHOWERS AND LOW ELEVATIONS SNOW
CONTINUING.  AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT AS WELL.
THE TROUGH WILL THEN SLOWLY EXIT THE REGION MONDAY NIGHT...AS HIGH
PRESSURE BUILDS BACK FOR THE REGION FOR THE MIDDLE PART OF THE WORK
WEEK.  EXPECT DRY AND WARMER CONDITIONS TO PREVAIL THROUGH AT LEAST
THURSDAY.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Shasta Lake/North Shasta County

When
April 4, 11:00 AM PST to 6:00 PM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
Official NWS Observations

A winter storm brought up to a foot of snow to the mountains of Shasta County.

Winter Storm, Clear Lake/Southern Lake County

When
April 4, 11:00 AM PST to 5:00 PM PST
Where
Clear Lake/Southern Lake County forecast zone
Reported by
Official NWS Observations

A winter storm brought up to eight inches of snow to portions of the area.

Winter Storm, Burney Basin/Eastern Shasta County

When
April 4, 12:00 PM PST to 6:00 PM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Reported by
Official NWS Observations

A winter storm brought up to a foot of snow to the mountains of Shasta County.

Winter Storm, Mountains Southwest Shasta County to Northern Lake County

When
April 4, 12:00 PM PST to 7:00 PM PST
Where
Mountains Southwest Shasta County to Northern Lake County forecast zone
Reported by
Official NWS Observations

A winter storm brought up to eight inches of snow to the area.

Winter Storm, Northeast Foothills/Sacramento Valley

When
April 4, 4:00 PM PST to April 5, 2:00 AM PST
Where
Northeast Foothills/Sacramento Valley forecast zone
Reported by
Official NWS Observations

A winter storm brought two to four inches of snow to the foothills. Snow fell at elevations as low as 1800 feet.

Winter Storm, Motherlode/Camptonville to Groveland

When
April 4, 4:00 PM PST to April 5, 2:00 AM PST
Where
Motherlode/Camptonville to Groveland forecast zone
Reported by
Official NWS Observations

A winter storm brought one to three inches of snow to the foothills. Snow fell at elevations as low as 2000 feet.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228036, 228049, 228040, 228045, 228051, 228063.